MAUDE Adverse Event Report: NOVOCURE GMBH OPTUNE

NOVOCURE GMBH OPTUNE
Model Number TFH9100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Post Operative Wound Infection (2446)
Date of Event 08/10/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Novocure opinion is that the contribution of the array placement to wound dehiscence and wound infection cannot be ruled out.Additional contributing factors for wound dehiscence and wound infection in this patient include: prior radiation, underlying cancer disease, and prior surgery affecting skin integrity.There were no reports of wound dehiscence or wound infection in the pivotal ef-11 trial.There have been 178 reports of wound dehiscence and 209 reports of wound infection in the commercial program to date.
 
Event or Problem Description
A 38 year old female patient with right frontal anaplastic astrocytoma who grade iv began optune therapy on (b)(6) 2022.On (b)(6) 2023, novocure was informed that the patient developed a deep wound on the front of her head.The healthcare provider (hcp) advised the patient to temporarily discontinue optune therapy to facilitate wound healing and advised consultation with wound care services.On (b)(6) 2023, during a patient office visit, the patient presented with a significant scalp wound with exposed cranial bone and hardware (last surgical resection (b)(6) 2022).It was noted that earlier in the month, the patient consulted with neurosurgery and plastic surgery departments due to possible radiation-induced effects on the skin integrity, potential for increased complications from potential reconstructive wound procedures due to prior radiotherapy were noted.An expedited referral to wound care was arranged and patient underwent wound debridement on an unspecified date.It was documented in the record, that patient had possible progression vs radiation necrosis/injury under current therapy regimen.Thus, bevacizumab therapy was anticipated, but due to wound complication, it was agreed to initiate lomustine therapy in august.On (b)(6) 2023, the prescribing physician confirmed that the patient experienced a wound dehiscence with skull exposure with a mild infection.Surgical intervention for the wound was scheduled during the same week.The prescriber stated that the cause of the event was probably related to optune therapy.
 
Additional Manufacturer Narrative
On september 25, 2023, additional information was discovered during review of an available medical record.The physician recorded that preoperative cultures of the wound were positive for staphylococcus aureus and a regimen of gentamycin had been completed.Given the open wound with exposed hardware and positive cultures, it was decided to proceed with surgical intervention on (b)(6) 2023.The cranial hardware was removed.The bone flap was not opened, although the outer layer of cortical bone was debrided and the wound copiously irrigated.No intracranial infection was noted.The plastic surgeon completed the complex wound closure that included a rotational scalp flap.On (b)(6) 2023, during a post-operative follow up, the sutures were removed, and the wound was healing well.During a four week follow up on (b)(6) 2023, the physician observed a superficial wound dehiscence anterior and posterior to the right scalp incision with scabbing that were thought to take longer to heal due to initiation of chemotherapy (lomustine).There were no signs of erythema, warmth, or infection.The patient remained off optune therapy.

Brand Name
OPTUNE
Common Device Name
OPTUNE
Manufacturer (Section D)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ  6039
Manufacturer (Section G)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ   6039
Manufacturer Contact
sharon perez
195 commerce way
portsmouth, NH 03801
2077527602
MDR Report Key17691034
Report Number3010457505-2023-00245
Device Sequence Number6032593
Product Code NZK
UDI-Device Identifier07290107982221
UDI-Public07290107982221
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P100034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberTFH9100
Device Catalogue NumberTFH9100US
Device Lot NumberN/A
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2023
Supplement Date Received by Manufacturer09/25/2023
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/08/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BETAMETHASONE TOPICAL FOAM; LEVETIRACETAM; LEVOTHYROXINE; ONDANSETRON; TEMOZOLOMIDE
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age38 YR
Patient SexFemale